AF Association
14,263 members17,250 posts

Medication side effect?

I have developed a horrible taste in mouth and can smell a horrid smell. It isn't a dental problem as I've only just been given a clean bill of dental health. I'm wondering if it be down to medication. I'm on flecanide bisoprolol simvastatin calcium tablets alandronic acid and I use a modest amount of magnesium oil spray. Any ideas?

14 Replies
oldestnewest

Could it be a mild sinus infection dedeottie?

Reply

Hi dedeottie, Sinus infection would be my first thought, though I have heard of people getting a bad taste from Flecanide. Have you added any new supplements that might cause an interaction?

Reply

Hi and thanks. Yes I had wondered about that. My nose does get blocked at night and then it streams all day! Oh well probably another trip to the doctors is looming. They will be ordering me a bed soon! X

Reply

I used to have my own parking place at the surgery in the Warfarin days.

Something has clobbered my sense of taste and the ENT specialist thought it was probably flecainide.

Reply

Is one of your meds also known as rhythmal? That made my mouth taste like metal. I could not even drink water unless I added lots of lemon. I am now on flecanide and while I feel terrible things taste ok and my mouth is not metalic.

Reply

Yes, when I was on Flec I found the same...hateful taste in my mouth and constant horrible smell in my nostrils. Since coming off its all disappeared

Reply

Oh dear, looks like flecanide could be to blame. The longer I'm on it the more side effects I seem to get. The strange thing is that I don't have it all the time. I can go a couple of weeks with no problem and then it starts again usually in the evening or overnight but this time it is staying there constantly. Yuk. X

Reply

I was told that AF itself can trigger an enzyme which causes bad breath, a taste in the mouth and also causes plaque to form more easily and quicker even if someone cleans their teeth twice a day. The taste and bad breath can vary from nothing to whatever and vary day to day. However medicines can also interact.

1 like
Reply

Great! Since the flecanide stopped working I have been in almost constant A.F. so that is a possibility. I better go and buy some polo mints. Roll on ablation number 2 is all I can say.x

1 like
Reply

Snap

1 like
Reply

Interesting Peter, all AFers as a precaution should perhaps do more flossing, more hygienist visits etc than normal.

My teeth have never been brilliant, only brushed not flossed and of course it could be a coincidence but since I have developed AF in 2008 I have had £7500 worth of dental work - root fillings, fillings, onlays, extraction.

My wife also says quite randomly that my breath is bad around a couple of times a week , usually evenings not sure whether its AF enzyme, Flecainide or gastric issue.

Reply

I am only on bisoprolol, digoxin and warfarin. I was on flecainide but only for two months and stopped a year ago. I had the problems before that. In my case seems to be worse in a morning so that makes it more difficult (cannot clean during the night). The worst part is sometimes I know about it but others not.

Reply

Hi,I have been having a bad smell and have a strange taste. I have put this down to Warfarin, as I recall it starting 18 months ago when I started on it. I have mentioned it many times to various health professionals. The ENT Dr had a good ferret up both nostrils the other week and all was fine. I have promised myself I am coming off Warfarin for one of the new anti-coagulants but it was a hard decision to make at the time to start taking Warfarin and now I am scared to change. It will be interesting to see if when I do eventually change if the smell and taste disappear. The only other tablets I take are Candesartan and Thyroxine and I have had those for ages. I think I will be really upset if it persists when I have plucked up the courage to change.

Best wishes Kath

1 like
Reply

I have been on warfarin since January and I was on apixaban from end September last year to January this. However I don't know whether or not the number of incidences is different. However I do know that I had this problem when I was in AF but mainly asymptomatic- is before my AF was formally diagnosed).

Reply

You may also like...